Can prednisolone cause breathing to get more laboured and breathlessness?

I was prescribed steroids to improve my breathing a week ago. I was pleased to take them for that reason. However, during the last week, I have found my breathing more laboured and an effort to do anything around the house. I see in the drug description side effects that the breathing can be affected. I am confused!!!!

23 Replies

oldestnewest
  • Personally, and I have been taking steroids for 43 years, I have never had that happen to me. But I would be cautious and check with doc. Hope you feel better soon annie. M

  • I Googled this Annie and found a frightening list of side effects, but not worsening breathing. If you want to check the side effects out try nhs.uk/Conditions/Asthma/Pa...

  • Hi annieseed I have been taking prednisilone tablets for 20years and they are the only thing that improve my breathing. Its the reliever medication that I have problems with. I did ask my consultant years ago if it was possible to get a rebound effect on breathing when the effect of the steroid wore off ...and was told maybe for some people.

    I would check tomorrow with your gp though...have you changed any other medication?

    One of the side effects of my brown steroid inhaler it is said, can be increasing breathlessness . If you are really having problems now, how about asking the staff at 111.

    Best wishes

  • Thanks, everybody, for your comments. I must admit I felt I felt really SOB this afternoon, and wondered if I had over done things. I know lots that like their afternoon nap. For me, the brain is busy and thinks it belongs to a much younger body. SUGAR!! My public expletive. I will think about the steroids - only have one week's med of it. I have been told I have bronchi and COPD - either lungs aren't good.

  • should read either WAY aren't good.

  • Hi Annie, I think you should see your doc just to be on the safe side - it could be something else causing it other than the pred.

    it may even be an infection creeping up on you.

    Take care now xx peeg

  • I have to say the only time steroids have had a negative effect on my breathing has been when I'm coming down in the dosage. I'm wondering has the weather anything to do with the extra SOB you're feeling. I've been feeling a bit SOB myself tonight the weather here is mucky and the air is damp, so I'm putting it down to that.

  • Thanks all. I will ring the resp nurse. Xx

  • Think that sounds like a good idea to me xx

  • hi annie so did the doc give coz of infection?yes the resp nurse should definately be able to help let us know what she says eh.Janexx

  • My increased breathlessness seems to have been caused by spiriva....now changed to eklira and so much better. Maybe a change in meds is worth looking at for you? Hope you feel better soon.

  • Hi Annie, I think like others have said you need to go back to the Doctor. My husband is always given pred. with antibiotics but the last time he had to stop taking them because they started to affect his behaviour! But they have always helped his breathing. Perhaps you need different meds. It might be worth giving the helpline a ring - they might be able to give you options before you go to the Doctor but please don't wait - its is awful to be so SOB. Wishing you a speedy recovery. TAD xx

  • I have just remembered. I have the 1st PR tomorrow and if I get the chance, will ask. Thanks TAD + the helpline.

  • Good advice from everyone Annie so hope you get well soon. Pete has been taking steroids for over 20 years and they do not make his breathing worse. Take care and lots of love. Carole xxxx

  • Thanks, sassy xx

  • Hi all, I am on a reducing programme of 1mg pred per week after being on 15 mg daily for the last few months, I am now down to 12 mg, I'm struggling with very low mood, pain has come back and a new symptom of breathlessness, is this normal and should it pass , really grateful for any advice/ info. Thanks xxxx

  • Hi dottymott

    Same with me i am reducing by 1mg per week until i get to 10mg i am experiencing breathlessness and severe fatique. If i get up to do something after a while i get breathless so i have to sit down and try and relax after a while my breathing goes almost normal but not quite. I am seeing my doc tomorrow and i must say this breathlessness is very stressful. It started last week when i got down to 13mg from 15mg and i can feel the pain coming back slightly in my shoulders.

    Steroids are supposed to help with breathing so i am slightly confused to say the least...cant wait to get off them!!......i hope this reducing side effect of breathlesssness abates for you and for me.....best wishes....

  • There has been a wonderful reaction to this post, dollymott, but I do think your question deserves a new post to itself, to get maximum attention for your concerns. I hope you wont mind me saying this because you need help. You will see I am not the world's best expert to help you.

    Click the red balloon at the top right hand corner of of the page to get the BLF nurse's tel. phone. She, too, will answer your questions. Good luck and keep in touch -- Annieseedxx

  • Thank you aniseed, am new to the site, realised after I posted that I should have posted it as a new question, whoops xxxx

  • No problem, Dottymott. Good to meet you - love Anniex

  • Hiya I was prescribed them today as I'm finding it hard to get of chair, I read instructions and says my breathing might be affected mmmmm anybody have the answer.

    Thank you

  • yes it can . it can also cause sleep problems any one else had that problem . istarted to take them a couple of days ago not had a nights sleep since

  • A matter of balance taking the rough with the smooth the bad side effects against lungs working. The way I see it you must be alive if your worrying about sleep a long sleep if nothing done for us.

You may also like...